|Changing Medication After 14yrs.
Mar 30, 2009
I recently stumbled upon your website. I found it to be very informative. Keep up the good work. I have recently relocated and have just seen my new doctor for the first time. I have been HIV+ for 14 years. I consider myself one of the lucky ones because I have been on the same medication for all these years with no real side effects or illness related to the HIV. The Viread was added to my regimen about 10 years ago. This is what I take daily: Rescriptor 200mg. 2 tablets 3 times a day. Combivir , 1 tablet, 2 times a day Viread 300mg. 1 tablet, daily.
My CD4 count usually stays around the 600+ range (and has for 10+ years) and my viral load has been <50, undetectable for approx. 10+ years. My new doctor was to put me on Atripla (one pill once a day). He said that this would help to stop any progression of lipoatrophy (which has started to show within the last 5 years or so) due to the AZT in the combivir. I would like your thoughts on the changing of the medication. Am I also correct that I can only stop the progress of lipoatrophy, and that it cannot be reversed or is there something I can do/take/eat to help rebuild that loss. Thanks. TJ
| Response from Dr. McGowan
It is great that you have been able to keep your virus under control all these years, and on a fairly complex combination. Whether or not Atripla would be a successful substitution would depend on a couple of important matters: Why was viread added to your regimen?...if it was because your virus was not fully suppressed on combivir and rescriptor it might indicate that your virus had potentially developed some drug resistance to one or more of the components (usually the lamivudine part of combivir ). Partial resistance to one drug in your current combo of 4 meds would still leave 3 active drugs, but that might not be the case with Atripla (which is composed of 3 drugs, one of which shares resistance mutations with lamivudine). If your viral load had always been supressed (prior to the addition of viread) and there was no resistance in your virus prior to starting treatment then Atripla may be just fine. If you and your doctor are not sure then there are other alternatives to AZT that would also be less likely to cause lipodystrophy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.